Mississippi, 2003

Damaging Winds in Mississippi, June 12, 2003

June 12, 2003 · NWS JAN · 4 events in 3 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 12, 3:15 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 12, 3:15 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
415 AM CDT THU JUN 12 2003

THERE ARE PLENTY OF FORECAST COMPLEXITIES THIS PACKAGE AS AN
UNSEASONABLY STRONG SUBTROPICAL JET STREAM CONTINUES TO INTERACT
WITH A VERY MOIST AND UNSTABLE AIRMASS OVER THE LOWER MISSISSIPPI
VALLEY REGION. BIGGEST COMPLICATION IN THE SHORT TERM IS HOW MINOR
SHORTWAVE TROUGH ENERGY OVER ERN TX IN LEFT EXIT REGION OF JET WILL
INTERACT WITH DISTINCT OUTFLOW BOUNDARY THAT EXISTS FROM NEAR MLU TO
LUL THIS EARLY MORNING.

GOOD LOW LEVEL THETAE ADVECTION CONTINUES AHEAD OF THE SHORTWAVE
TROUGH WITH BEST ADVECTION INTO THE IMMEDIATE ARKLAMISS REGION ATTM.
UP TO 5 INCHES OF RAIN FELL ACROSS THE HIGHWAY 82 CORRIDOR OVERNIGHT
IN MS. VERY RICH BOUNDARY LAYER MOISTURE (DEWPOINTS 80 DEG F ALONG
TX/LA COAST) CONTINUES TO FEED NWD ABOVE THE BOUNDARY AND GIVEN THE
LATEST CONVECTIVE/SATELLITE DATA TRENDS OF UPSTREAM CELL DEVELOPMENT
AHEAD OF SHORTWAVE TROUGH...WILL ISSUE FLASH FLOOD WATCH FOR THE NRN
MS COUNTIES TODAY. THANKS TO MEG AND LZK FOR COORDINATION. LATEST
WATER VAPOR IMAGERY INDICATES SECOND PIECE OF ENERGY OVER WRN TX
THAT WILL NEED TO BE WATCH FOR SUBSEQUENT CONVECTIVE DEVELOPMENT.
WILL HANG ON TO THE POTENTIAL FOR ISOLATED SVR STORMS GIVEN MODEST
DEEP LAYER SHEAR AND STEEP LOW LEVEL LAPSE RATES THAT MAY DEVELOP
LATER TODAY.

MODELS ARE NOT MUCH HELP AS THEY HAVE NO HANDLE ON CURRENT
CONVECTIVE SITUATION. THEY DO AGREE ON MAINTAINING EXIT REGION OF
RELATIVELY STRONG SUB TROP JET OVER THE REGION ALONG WITH PLENTY OF
MOISTURE AND INSTABILITY RIGHT THROUGH THE WEEKEND. CONFIDENCE IS
VERY LOW ON TIMING OF INDIVIDUAL CONVECTIVE SYSTEMS.

APPEARS THAT A LARGE UPPER TROUGH WILL BEGIN TO PINCH OFF OVER THE
MID/LOWER MS VALLEY REGION BY SUNDAY/MONDAY. LATEST GFS INDICATES
THAT THE TROUGH WILL STRETCH OUT FROM WEST TO EAST OVER THE FORECAST
AREA AND PROVIDE A NICE MOISTURE CONVERGENCE AXIS FOR NUMEROUS
SHOWERS/TSTMS EARLY NEXT WEEK.

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH TODAY MSZ018-019-025>037.

43
Hazardous weather outlook, Jun 12, 8:24 AM CST, 6 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131424-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
924 AM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A SERIES OF DISTURBANCES WILL CONTINUE MOVING ACROSS THE LOWER
MISSISSIPPI RIVER VALLEY THROUGH TONIGHT. WITH THE COMBINATION OF
THESE UPPER LEVEL DISTURBANCES AND A SURFACE BOUNDARY ACROSS
CENTRAL MISSISSIPPI...NUMEROUS THUNDERSTORMS WILL DEVELOP.

A VERY MOIST AND UNSTABLE AIRMASS WILL EXIST SOUTH OF THE SURFACE
BOUNDARY...MAINLY ACROSS SOUTHERN MISSISSIPPI. DUE TO THE
INSTABILITY IN PLACE AND THE UPPER LEVEL DISTURBANCES MOVING
ACROSS THE REGION...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS
WILL BE POSSIBLE SOUTH OF I-20. THE MAIN CONCERN FROM THESE
STORMS WILL BE DAMAGING WIND GUSTS TO 70 MPH AND SMALL HAIL.

...FLOODING...
A FLASH FLOOD WATCH HAS BEEN POSTED FOR PARTS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND A LARGE PORTION OF
MISSISSIPPI TODAY.

AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE OVER THE
REGION...NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE REGION.
WITH THE AMOUNT OF MOISTURE IN THE ATMOSPHERE...THE STRONGER
THUNDERSTORMS COULD PRODUCE NEAR 2 INCHES OF RAINFALL WITHIN A
SHORT AMOUNT OF TIME...WITH STORM TOTALS RANGING BETWEEN 2 AND 4
INCHES.

AREAS ACROSS NORTH CENTRAL MISSISSIPPI HAVE ALREADY SEEN UP TO 5
INCHES OF RAIN SINCE YESTERDAY EVENING...WITH AREAS ALONG I-20
GETTING AROUND 2 INCHES OF RAIN EARLY THIS MORNING. WITH THE
POSSIBILITY OF AN ADDITIONAL 2 TO 4 INCHES...A FLASH FLOOD WATCH
HAS BEEN POSTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...FRIDAY AND SATURDAY...
SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY AND SATURDAY
ACROSS EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF
MISSISSIPPI.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE MOIST AND
UNSTABLE AIRMASS OVER THE REGION.  AS UPPER ATMOSPHERIC
DISTURBANCES CONTINUE TRAVERSING THE REGION...THESE FEATURES ARE
EXPECTED TO COMBINE WITH DAYTIME HEATING AND OUTFLOW BOUNDARIES
FROM PREVIOUS THUNDERSTORMS TO RESULT IN THE POSSIBILITY OF
SEVERE THUNDERSTORMS.  THE MOST LIKELY TIME TO SEE SEVERE WEATHER
WOULD BE DURING THE AFTERNOONS AND EVENINGS.

...DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY...
AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT
WEEK.  STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE AREA
SUNDAY THROUGH THURSDAY.  A LOW PRESSURE SYSTEM WILL SETTLE  OVER
THE ARKLATEX REGION SUNDAY.  SOUTHERLY WINDS WILL INCREASE AHEAD
OF THE SYSTEM...AND PROVIDE A STEADY FLOW OF VERY MOIST AND
UNSTABLE AIR INTO THE LOWER MISSISSIPPI RIVER VALLEY.  THE UPPER
LEVEL SYSTEM WILL REMAIN OVER THE AREA THROUGH
WEDNESDAY...KEEPING A CHANCE OF STRONG THUNDERSTORMS THROUGH MID
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
June 12, 8:30 AM CST
Where
Adams County, Sibley
Measured
55 kt (63 mph) estimated sustained
Property damage
$20,000
Reported by
UTILITY COMPANY
Coordinates
31.383, -91.400

Several trees and powerlines were blown down.

Thunderstorm Wind, Smith

When
June 12, 10:50 AM CST
Where
Smith County, 1 mi S of Raleigh
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.017, -89.533

Thunderstorm Wind, Marion

When
June 12, 11:15 AM CST
Where
Marion County, 2 mi S of Sandy Hook
Measured
50 kt (58 mph) estimated sustained
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.000, -89.817

A few trees and powerlines were blown down on Highway 35 S at Hurricane road.

Thunderstorm Wind, Adams

When
June 12, 3:45 PM CST
Where
Adams County, Sibley
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.383, -91.400

A few trees were blown down in the southern part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359986, 5360056, 5360057, 5359987.